Alert archive / North Dakota / River Flood Warnings in 2018

River Flood Warning 7, NWS Bismarck, ND

April 23, 2018McHenry County, North Dakota

NWS Bismarck, ND issued this river flood warning at Apr 23, 2018, 4:05 PM CDT for McHenry County, North Dakota. It took effect at Apr 23, 2018, 10:36 PM CDT. It was in force for 5 days.

The area

The outline as issued.

The facts

Issued
Apr 23, 2018, 4:05 PM CDT (21:05 UTC)
In effect from
Apr 23, 2018, 10:36 PM CDT
Expired
Apr 28, 2018, 3:40 PM CDT
In force
5 days
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 24 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Souris River near Towner (TOWN8).

Action stage
1453 ft
Minor stage
1454 ft
Moderate stage
1456 ft
Major stage
1458 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

821 
WGUS43 KBIS 232105
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
405 PM CDT Mon Apr 23 2018

...The National Weather Service in Bismarck has issued a flood 
warning for the following rivers in North Dakota... 

  Souris River near Towner affecting McHenry County
For the Souris River Basin including Towner...Minor flooding is 
forecast.

. Runoff from snowmelt will be reaching the Towner area by late 
Monday evening. Minor flooding is expected over the next several 
days as runoff from upstream areas moves through.


NDC049-250305-
/O.NEW.KBIS.FL.W.0007.180424T0336Z-000000T0000Z/
/TOWN8.1.SM.180424T0336Z.180427T0600Z.000000T0000Z.NO/
405 PM CDT Mon Apr 23 2018

The National Weather Service in Bismarck has issued a 

* Flood Warning for 
  The Souris River near Towner
* From tonight until further notice
* Flood stage is 1454 feet

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Tue    Wed    Thu    Fri    Sat

Souris River Basin
 Towner       1454   M   1454.5  1455.2  1455.3  1455.4  1455.3


LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085      



$$

TJK
7 follow-up statements
309 
WGUS83 KBIS 241625
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1124 AM CDT Tue Apr 24 2018

...The flood warning continues for the following rivers in North 
Dakota...
 
  Souris River near Towner affecting McHenry County 
For the Souris River Basin including Towner...Minor flooding is 
forecast.

. The Souris River near Towner is expected to rapidly rise and 
hit flood stage Wednesday as runoff from upstream finds its way 
into the area. Compared to recent years, this should be a fairly 
minor flood event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.


A follow-up product will be issued.

&&

NDC049-252223-
/O.EXT.KBIS.FL.W.0007.000000T0000Z-180501T0712Z/
/TOWN8.1.SM.180425T1500Z.180427T1200Z.180429T1912Z.NO/
1124 AM CDT Tue Apr 24 2018

The Flood Warning continues for
  The Souris River near Towner.
* until Tuesday May 01.
* At  8:00 AM Tuesday the stage was 1447 feet.
* Flood stage is 1454 feet.
* Minor flooding is forecast.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Wed    Thu    Fri    Sat    Sun

Souris River Basin
 Towner       1454 1447.2 Tue 8 AM  1453.8  1454.9  1455.4  1455.1  
1454.5


LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085      


$$
ajs
980 
WGUS43 KBIS 251535
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
1035 AM CDT Wed Apr 25 2018


  Souris River near Towner affecting McHenry County
For the Souris River Basin including Towner...Minor flooding is 
forecast.

. The Souris River near Towner will continue to rise and reach 
minor flood stage Wednesday evening. The river level is forecast
to remain in minor flood stage through Sunday, then fall below
minor flood stage early Monday morning. The increase in water 
level is due to runoff from upstream, and compared to recent 
years, this should be a fairly minor flood event.

NDC049-262135-
/O.EXT.KBIS.FL.W.0007.000000T0000Z-180502T0130Z/
/TOWN8.1.SM.180426T0000Z.180428T0000Z.180430T1330Z.NO/
1035 AM CDT Wed Apr 25 2018

The National Weather Service in Bismarck has issued a 

* Flood Warning for 
  The Souris River near Towner
* From this evening until Monday morning
* At 08AM Wednesday the stage was...1453 feet
* Minor flooding is forecast
* Flood stage is 1454 feet
* Forecast to rise above flood stage by this evening and continue to 
  rise to near 1456 feet by Friday evening. The river will fall below 
  flood stage by Monday morning.
* Impact...At 1456 feet...Moderate flood stage. Flood problems begin 
  with agricultural land and meadows affected. 

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Thu    Fri    Sat    Sun    Mon

Souris River Basin
 Towner       1454 1452.7 Wed 8 AM  1454.8  1455.3  1455.4  1454.9  
1454.1


LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085      



$$

AJS/KS
464 
WGUS83 KBIS 251652
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1152 AM CDT Wed Apr 25 2018

...The flood warning continues for the following rivers in North 
Dakota...
  Souris River near Towner affecting McHenry County 
For the Souris River Basin including Towner...Minor flooding is 
forecast.

. The Souris River near Towner will continue to rise and reach 
minor flood stage Wednesday evening. The river level is forecast
to remain in minor flood stage through Sunday, then fall below
minor flood stage early Monday morning. The increase in water 
level is due to runoff from upstream, and compared to recent 
years, this should be a fairly minor flood event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.

&&

NDC049-262250-
/O.CON.KBIS.FL.W.0007.000000T0000Z-180502T0130Z/
/TOWN8.1.SM.180426T0000Z.180428T0000Z.180430T1330Z.NO/
1152 AM CDT Wed Apr 25 2018

The Flood Warning continues for
  The Souris River near Towner.
* until Tuesday evening.
* At  8:00 AM Wednesday the stage was 1453 feet.
* Flood stage is 1454 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 1456 feet by Friday evening. The river will fall below 
  flood stage by Monday morning.
* Impact...At 1456 feet...Moderate flood stage. Flood problems begin 
  with agricultural land and meadows affected. 

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Thu     Fri    Sat     Sun     Mon

Souris River Basin
 Towner  1454 1452.7 Wed 8 AM  1454.8  1455.3  1455.4  1454.9  1454.1



LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085      


$$

AJS/KS
166 
WGUS83 KBIS 261957
FLSBIS
Flood Statement
National Weather Service Bismarck ND
257 PM CDT Thu Apr 26 2018

...The flood warning continues for the following rivers in North 
Dakota...
 
  Souris River near Towner affecting McHenry County 
For the Souris River Basin including Towner...Minor flooding is 
forecast.

. The Souris River near Towner continues its rise to minor flood 
stage. While being a little slower to rise than earlier expectations, 
the eventual rise to minor flood stage is near complete. As no 
significant rain is in the near term forecast, the Souris River near 
Towner will likely fall back below flood stage by late Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.


&&

NDC049-280156-
/O.EXT.KBIS.FL.W.0007.000000T0000Z-180502T0800Z/
/TOWN8.1.SM.180426T1656Z.180428T0600Z.180430T2000Z.NO/
257 PM CDT Thu Apr 26 2018

The Flood Warning continues for
  The Souris River near Towner.
* until late Tuesday night.
* At  8:00 AM Thursday the stage was 1454 feet.
* Flood stage is 1454 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by today and continue
  to rise to near 1455 feet by early Saturday morning.

&&


           FLD  OBSERVED             FORECASTS (1PM)
LOCATION   STG  STG DAY/TIME       Fri    Sat    Sun    Mon    Tue

Souris River Basin
 Towner    1454  1453.7 Thu 8 AM  1455.0 1455.1 1454.9  1454.1 1452.4


LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085      


$$
787 
WGUS83 KBIS 271828
FLSBIS
Flood Statement
National Weather Service Bismarck ND
128 PM CDT Fri Apr 27 2018

...The flood warning continues for the following rivers in North 
Dakota...
 
  Souris River near Towner affecting McHenry County 
For the Souris River Basin including Towner...Minor flooding is 
forecast. 

.The Souris River near Towner continues its rise to minor flood 
stage on Saturday and Sunday. The river level will begin its fall 
back below flood stage early next week. 
 


&&

NDC049-290027-
/O.EXT.KBIS.FL.W.0007.000000T0000Z-180504T1200Z/
/TOWN8.1.SM.180428T0000Z.180429T0000Z.180503T0000Z.NO/
128 PM CDT Fri Apr 27 2018

The Flood Warning continues for
  The Souris River near Towner.
* until further notice.
* At  8:00 AM Friday the stage was 1454 feet.
* Flood stage is 1454 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 1454 feet by Saturday evening. The river will fall 
  below flood stage by Wednesday evening. 
* Impact...At 1454 feet...Minor flood stage with no significant 
  problems. 

&&


          FLD  OBSERVED       FORECASTS (1PM)
LOCATION  STG  STG DAY/TIME    Sat     Sun     Mon     Tue     Wed

Souris River Basin
 Towner  1454 1453.9 Fri 8 AM  1454.0  1454.1  1454.1  1454.1  1454.0


LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085      



$$

JV/AS
053 
WGUS83 KBIS 281458
FLSBIS
Flood Statement
National Weather Service Bismarck ND
958 AM CDT Sat Apr 28 2018

...The flood warning continues for the following rivers in North 
Dakota...
 
  Souris River near Towner affecting McHenry County 
For the Souris River Basin including Towner...Minor flooding is 
forecast.

.The level of the Souris River at Towner dropped a couple of
feet in the past 24 hours. However, this may be a temporary
drop, and the river level may rise again towards flood stage
this weekend. The river level is then expected to fall back
below flood stage early next week.


&&

NDC049-292058-
/O.EXT.KBIS.FL.W.0007.000000T0000Z-180503T1800Z/
/TOWN8.1.SM.180428T1800Z.180428T1800Z.180502T0600Z.NO/
958 AM CDT Sat Apr 28 2018

The Flood Warning continues for
  The Souris River near Towner.
* until further notice.
* At  7:00 AM Saturday the stage was 1451 feet.
* Flood stage is 1454 feet.
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 1454 feet...Minor flood stage with no significant 
  problems.

&&


          FLD  OBSERVED       FORECASTS (7AM)
LOCATION  STG  STG DAY/TIME     Sun     Mon     Tue     Wed    Thu

Souris River Basin
 Towner  1454 1451.2 Sat 7 AM  1454.0  1454.0  1454.0  1453.9  1453.8


LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085      



$$

JV
332 
WGUS83 KBIS 282040
FLSBIS
Flood Statement
National Weather Service Bismarck ND
340 PM CDT Sat Apr 28 2018

...The flood warning is cancelled for the following rivers in North 
Dakota...
 
  Souris River near Towner affecting McHenry County
For the Souris River Basin including Towner no flooding is observed 
or forecast.

.Water is currently being diverted out of the river and into a holding area for
future irrigation. River levels are now expected to remain below flood stage and  
the flood warning for the Souris River near Towner has been cancelled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.

&&

NDC049-282110-
/O.CAN.KBIS.FL.W.0007.000000T0000Z-180503T1800Z/
/TOWN8.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
340 PM CDT Sat Apr 28 2018

The Flood Warning is cancelled for
  The Souris River near Towner.
* At  7:00 AM Saturday the stage was 1451 feet.
* Flood stage is 1454 feet.
* Forecast...The river crested just below flood stage Friday evening and 
since then has fallen. The river will continue to fall below 1450 feet
by early Wednesday morning.


&&


             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME       Sun     Mon     Tue     Wed     Thu
 
Souris River Basin
 Towner     1454  1451.2 Sat 7 AM   1450.9  1450.5  1450.1  1449.7  1449.2


LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085    

$$
waa

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Apr 23, 2:56 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 23, 2:56 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
256 PM CDT Mon Apr 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 156 PM CDT Mon Apr 23 2018

Latest surface analysis shows low pressure over the high plains of
wyoming with an inverted trough into far southeast Montana. Good
low level convergence along the inverted trough all the way into
far southwest ND. Cloudy over western into north central ND with
shower activity showing up over eastern Montana with some light
precipitation possibly reaching the ground over northwest ND.
Light rain reported in both Glendive and Sidney MT during the past
hour.

For the remainder of the afternoon and tonight. Strong north to
northeast winds continue over southwest ND this afternoon and
evening. Shower chances also increase over the west central and
southwest late this afternoon and expand into south central ND
tonight. Precipitation remains either rain or a mix of rain and
snow this evening. the exception may be the far southwest (higher
elevations of Bowman and Slope counties) where precip may change
over to snow quicker.

Snow accumulations are generally an inch or less, over the far
southwest. There may be a few areas with higher amounts of around
two inches in grassy areas. Most areas other than the far
southwest will have little or no snow accumulation as precip falls
as all rain, or possibly a mix of rain and snow on the back end,
with no snow accumulation.

Precipitation will taper during the morning over the far
south central. Temperatures will be cooler Tuesday for most areas.
But the northwest will be a little warmer than today with more
sunshine.

.LONG TERM...(Tuesday night through Monday)
Issued at 156 PM CDT Mon Apr 23 2018

Wednesday will warm into the mid/upper 60s in most areas ahead of
the next shortwave, blend of models keeps any measurable precip
(and barely that) east of our forecast area. Will need to monitor
winds and RH as fire weather hazards may become an issue before
green-up. Strongest winds will be over the northeast half of the
CWA. A brief cool down Thursday will drop temperatures into the
mid 50s and lower 60s. Friday through the rest of the extended
temperatures generally return to the upper 60s to middle 70s.
There is still a lot of uncertainty among the medium range
guidance with an upper trough deepening and approaching the state
late in the forecast period. GFS is much quicker/stronger with the
initial wave moving through the area Saturday. EC/GEM are slower
with the western low before ejecting into the plains and any
specific details remain murky at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 156 PM CDT Mon Apr 23 2018

Low pressure developing over southeastern Montana will increase
precipitation chances over western and central North Dakota
through the afternoon and overnight hours. Breezy northerly winds
will increase across the southwest and south central as the low
approaches, with the strongest gusts over KDIK and KBIS from late
afternoon through early Tuesday morning. Rain showers and lowering
ceilings will bring MFVR conditions, mainly over KDIK and KBIS
after 00z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Apr 23, 2:56 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
256 PM CDT Mon Apr 23 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-242000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
256 PM CDT Mon Apr 23 2018 /156 PM MDT Mon Apr 23 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

Nearby

River Flood Warnings in North Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.